Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Mobile, AL

June 11, 2021Covington County, Alabama

NWS Mobile, AL issued this special weather statement at Jun 11, 2021, 2:56 PM CDT for Covington County, Alabama. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2021, 2:56 PM CDT (19:56 UTC)
Expired
Jun 11, 2021, 3:45 PM CDT
In force
49 min
Issued by
NWS Mobile, AL

County Covington County, AL

The radar

The Eglin Afb radar (KEVX), 91 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.9 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2021-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 576 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2021-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
576 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
651 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

156 
WWUS84 KMOB 111956
SPSMOB

Special Weather Statement
National Weather Service Mobile AL
256 PM CDT Fri Jun 11 2021
 
ALZ059-060-112045-
Covington AL-Escambia AL-
256 PM CDT Fri Jun 11 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHEASTERN ESCAMBIA AND SOUTHERN COVINGTON COUNTIES UNTIL 345 PM
CDT...

At 255 PM CDT, the strong thunderstorm was located 17 miles east of
Riverview, or 18 miles east of Brewton, moving east at 20 mph.

Winds of 30 to 40 mph will be possible with this storm.

Locations impacted include...
Opp, Florala and Lockhart. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to 
localized flooding. Do not drive your vehicle through flooded 
roadways.

Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3100 8619 3100 8681 3116 8686 3120 8675
      3118 8672 3119 8672 3119 8670 3121 8670
      3137 8620
TIME...MOT...LOC 1955Z 256DEG 18KT 3106 8676 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Jun 11, 12:49 PM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, Jun 11, 12:49 PM CDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1249 PM CDT Fri Jun 11 2021

.NEAR TERM /Now Through Saturday/...Weak upper level troughing
persists over the region tonight through Saturday with increasing northwest
flow aloft setting up across MS/AL/FL for the day Saturday. At the
surface, generally weak westerly flow today shifts northwesterly
Saturday afternoon and evening as a weak frontal boundary
manifests itself in response to the upper level trough and
developing surface low over GA.

In terms of sensible impacts, expect mostly isolated to scattered
shower and thunderstorm activity this afternoon and evening. This
is mainly focused along and just north of the I-10 corridor right
now, however should gradually expand north and west as the day
progresses with some outflow boundaries noted surging north and
northwest. Primary hazards with storms today should be heavy
rainfall and lightning, however can't rule out a wet microburst or
two given high PWAT's and MLCAPE values over 2,000j/kg. Tonight
things should gradually wane with loss of daytime heating, and
expect at best an isolated shower or thunderstorm during the
overnight hours mainly over interior portions of southwestern and
south-central AL.

Of greater focus will be tomorrows convective evolution during the
afternoon and evening hours. Northwest flow strengthens on the
back side of our upper level trough and a surface low begins to
develop to the east over GA. As this occurs, a very weak surface
boundary/surface trough begins to develop and push south across
our CWA. At best this will probably only result in a notable wind
shift from surface westerlies/southwesterlies to
northwesterlies/northerlies with little temperature perturbation. This
boundary will serve as our focus for convection, with isolated to
scattered shower and thunderstorm activity possible ahead of it.
Given the increased northwesterly flow aloft, deep layer shear
values increase to near 20 to 25kts which may help to aid in some
storm organization into multicell clusters and/or loose linear
segments. Storm organization may also be allowed where adequate
congealing of cold pools occurs as storms propagate to the south.
Overall thermodynamic environment should remain rather favorable
for strong updrafts, with SBCAPE values reaching 2,000 to
3,000j/kg and MLCAPE values exceeding 2,000j/kg during peak
heating. Steep low level lapse rates of 8 to 8.5C/km will also aid
in vigorous updraft development. PWATs remain high in the 1.7 to
1.9 inch range, which will help with precip loading. Given some
mid-level dry air and surface dewpoint depressions likely in the
15 to 20F range, DCAPE values will approach or exceed 1,000j/kg.
This should favor a decent chance for wet microbursts in any
stronger thunderstorms. Given the environment, the Storm
Prediction Center has highlighted much of southeastern MS,
southwestern AL, and the FL panhandle in a marginal risk for
severe weather, with primary hazard being damaging wind gusts.
Additional hazards include heavy rainfall and frequent lightning.

Temperature forecast will be similar to the past 24 hours, with
tonights lows dipping into the lower 70's. Highs on Saturday will
likely reach into the upper 80's and lower 90's. A MODERATE risk
for rip currents continues through tonight, becoming a LOW risk
for rip currents by Saturday. MM/25

&&

.AVIATION...
18Z issuance...Generally VFR conditions prevail outside of
afternoon shower and thunderstorm activity. MVFR ceilings and
visibility may occur under any shower and thunderstorm today and
tomorrow. Generally expect VFR conditions to prevail otherwise
through tomorrow afternoon. A greater coverage of showers and
thunderstorms is expected late tomorrow morning into the afternoon
hours. MM/25

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Jun 11, 12:14 PM CDT, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Mobile AL
1214 PM CDT Fri Jun 11 2021

ALZ060-FLZ205-111800-
Covington AL-Okaloosa Inland FL-
1214 PM CDT Fri Jun 11 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHEASTERN COVINGTON AND NORTHEASTERN OKALOOSA COUNTIES UNTIL 100
PM CDT...

At 1213 PM CDT, the strong thunderstorm was located 6 miles southwest
of Laurel Hill, or 9 miles north of Crestview, moving east at 20 mph.

Half inch hail and winds of 30 to 40 mph will be possible with this
storm.

Locations impacted include...
Florala, Laurel Hill and Lockhart.

LAT...LON 3099 8639 3075 8639 3077 8663 3098 8664
      3110 8619 3099 8619
TIME...MOT...LOC 1713Z 263DEG 17KT 3089 8652
Special weather statement, Jun 11, 12:55 PM CDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Mobile AL
1255 PM CDT Fri Jun 11 2021

FLZ205-111845-
Okaloosa Inland FL-
1255 PM CDT Fri Jun 11 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...EAST
CENTRAL OKALOOSA COUNTY UNTIL 145 PM CDT...

At 1254 PM CDT, the strong thunderstorm was located 4 miles southeast
of Crestview, moving east at 20 mph.

Winds 30 to 40 mph will be possible with this storm.

Locations impacted include...
Crestview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Occasinal cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3061 8661 3076 8661 3078 8639 3059 8639
TIME...MOT...LOC 1754Z 267DEG 19KT 3071 8653
Special weather statement, Jun 11, 2:56 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
256 PM CDT Fri Jun 11 2021

ALZ059-060-112045-
Covington AL-Escambia AL-
256 PM CDT Fri Jun 11 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHEASTERN ESCAMBIA AND SOUTHERN COVINGTON COUNTIES UNTIL 345 PM
CDT...

At 255 PM CDT, the strong thunderstorm was located 17 miles east of
Riverview, or 18 miles east of Brewton, moving east at 20 mph.

Winds of 30 to 40 mph will be possible with this storm.

Locations impacted include...
Opp, Florala and Lockhart.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3100 8619 3100 8681 3116 8686 3120 8675
      3118 8672 3119 8672 3119 8670 3121 8670
      3137 8620
TIME...MOT...LOC 1955Z 256DEG 18KT 3106 8676

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 7:15 PM CDTSpecial Weather StatementMOBMonroe45 min
Jun 10, 8:10 PM CDTAreal Flood AdvisoryMOBMonroe65 min
Jun 11, 12:14 PM CDTSpecial Weather StatementMOBCovington46 min
Jun 11, 12:55 PM CDTSpecial Weather StatementMOBOkaloosa50 min

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.